Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 9, 2015, 2:10 PM PDT for Riverside County, San Bernardino County, California. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2015, 2:10 PM PDT (21:10 UTC)
- Expired
- Sep 9, 2015, 3:15 PM PDT
- In force
- 65 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
The radar
The Santa Ana Mts radar (KSOX), 22 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 2:18 PM PDT | TSTM WND GST 47 | Ontario, CA | ONTARIO AIRPORT ASOS REPORTED A PEAK THUNDERSTORM WIND GUST OF 47 MPH (41KT) AT 1413 PDT. |
| Sep 9, 2:39 PM PDT | TSTM WND DMG | 2 Sw Perris, CA | TREE DOWN AND BLOCKING ROADWAY. |
| Sep 9, 2:55 PM PDT | TSTM WND DMG | 3 Wsw Perris, CA | POWER POLE DOWN WITH LIVE WIRES IN THE ROADWAY NEAR THE INTERSECTION OF COWIE AVENUE AND LOPEZ ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590
WUUS56 KSGX 092110
SVRSGX
CAC065-071-092215-
/O.NEW.KSGX.SV.W.0016.150909T2110Z-150909T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
210 PM PDT WED SEP 9 2015
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 315 PM PDT
* AT 209 PM PDT...DOPPLER RADAR INDICATED A FEW SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE NEARLY STATIONARY. FLASH
FLOODING IS ALSO POSSIBLE NEAR THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...FONTANA...MORENO VALLEY...ONTARIO...CORONA...RIALTO...
CHINO...LAKE ELSINORE...RANCHO CUCAMONGA AND UPLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3410 11770 3420 11751 3407 11735 3388 11716
3366 11733 3379 11755 3406 11772
TIME...MOT...LOC 2109Z 169DEG 8KT 3402 11750
$$
JJT2 follow-up statements
645
WWUS56 KSGX 092140
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT WED SEP 9 2015
CAC065-071-092215-
/O.CON.KSGX.SV.W.0016.000000T0000Z-150909T2215Z/
SAN BERNARDINO CA-RIVERSIDE CA-
240 PM PDT WED SEP 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SAN BERNARDINO AND RIVERSIDE COUNTIES...
AT 230 PM PDT...DOPPLER RADAR INDICATED A GROUP OF SEVERE
THUNDERSTORMS MOVING WEST AROUND 5 MPH...CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. A WIND GUST TO 49 MPH WAS
OBSERVED AT LAKE MATHEWS AT 216 PM. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
ONTARIO...MORENO VALLEY...RANCHO CUCAMONGA...CORONA...UPLAND...
CHINO...MONTCLAIR...NORCO...MIRA LOMA...GLEN AVON...PEDLEY...HOME
GARDENS...WOODCREST AND MARCH AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3410 11770 3417 11756 3392 11741 3393 11721
3388 11716 3366 11733 3379 11755 3406 11772
TIME...MOT...LOC 2130Z 169DEG 8KT 3408 11751
$$
JJT041
WWUS56 KSGX 092212
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT WED SEP 9 2015
CAC065-071-092220-
/O.EXP.KSGX.SV.W.0016.000000T0000Z-150909T2215Z/
SAN BERNARDINO CA-RIVERSIDE CA-
312 PM PDT WED SEP 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES WILL EXPIRE AT 315 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH A THUNDERSTORM NEAR PERRIS OVER
THE NEXT HOUR.
LAT...LON 3410 11770 3417 11756 3392 11741 3393 11721
3388 11716 3366 11733 3379 11755 3406 11772
TIME...MOT...LOC 2210Z 169DEG 8KT 3408 11751
$$
JJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:54 PM PDT, 16 minutes earlier.
Area forecast discussion, Sep 9, 1:54 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PDT WED SEP 9 2015
.SYNOPSIS...
UPPER-LEVEL HIGH PRESSURE WILL CONTINUE HOT WEATHER THROUGH
THURSDAY...WITH SLOW COOLING FRIDAY INTO EARLY NEXT WEEK. AFTERNOON
AND EARLY EVENING HEAVY THUNDERSTORMS WILL CONTINUE OVER THE INLAND
AREAS THROUGH THURSDAY...LEADING TO AN ENHANCED FLASH FLOOD
THREAT...AS MOISTURE FROM HURRICANE LINDA MOVES OVER THE REGION. THE
AFTERNOON AND EARLY EVENING THUNDERSTORM THREAT CONTINUES FOR THE
MOUNTAINS AND DESERTS THROUGH THE WEEKEND. EVEN COASTAL AREAS MAY
SEE A THUNDERSTORM OR TWO THIS AFTERNOON AND THURSDAY. COOLER AND
DRIER NEXT WEEK AS A TROUGH OF LOW PRESSURE MOVES IN ALONG THE WEST
COAST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MORNING SOUNDING CONTINUES TO SHOW A MOIST AND UNSTABLE
ATMOSPHERE...WITH 1.65 INCHES OF PRECIPITABLE WATER AND 780 J/KG OF
MOST UNSTABLE CAPE. CURRENT SPC MESOANALYSIS SHOWS 1000-1500 J/KG OF
SURFACE BASED CAPE. THUS...RADAR SHOWS THAT THUNDERSTORMS ARE
ERUPTING OVER THE MOUNTAINS...HIGH DESERTS AND VALLEYS THIS
AFTERNOON.
THE SOUNDING ALSO SHOWS MORE OF AN EASTERLY COMPONENT TO THE WINDS
IN THE LOW LEVELS. WITH THE WRF SHOWING 700-500 MB WINDS OUT OF THE
EAST OF AROUND 10-15 KT AND THE SURFACE CONVERGENCE BOUNDARY SETTING
UP IN THE VALLEYS...THIS IS RESULTING IN THUNDERSTORMS DRIFTING IN
THE VALLEY AREAS TODAY. IN FACT...THE LATEST HRRR SHOWS THAT THE
SOME SHOWERS OR THUNDERSTORMS COULD DRIFT INTO THE COASTAL AREAS
THIS AFTERNOON...SO HAVE ADDED A SLIGHT CHANCE OF
THUNDERSTORMS/SHOWERS FOR THOSE AREAS WITH THE AFTERNOON FORECAST.
ON THURSDAY...PRECIPITABLE WATER INCREASES TO 2 INCHES ACCORDING TO
THE GFS AND NAM...AS THE CIRCULATION OF LINDA MOVES NORTHWEST TO A
POSITION FAR WEST OF NORTHERN BAJA...RESULTING IN CONTINUED EAST TO
SOUTHEAST FLOW BRINGING THE MOISTURE INTO THE AREA. WRF SHOWS THE
EAST WINDS IN THE 700-500 MB LAYER INCREASING TO 20 KT...WHICH MEANS
THAT STORMS SHOULD BE MOVING QUICKER AND THAT THEY MAY BE ABLE TO
DRIFT INTO COASTAL AREAS AS WELL. ONE POSSIBLE LIMITING FACTOR ON
THURSDAY IS IF THERE IS TOO MUCH CLOUD COVER...WHICH COULD DECREASE
THE AMOUNT OF INSTABILITY. THERE IS STILL A FAIR AMOUNT OF MOISTURE
IN THE REGION ON FRIDAY...WITH PRECIPITABLE WATER ONLY DECREASING TO
1.7-1.8 INCHES UNDER SOUTHEAST FLOW ALOFT...SO THUNDERSTORMS ARE
LIKELY TO DEVELOP AGAIN FRIDAY AFTERNOON AND EARLY EVENING IN THE
MOUNTAINS AND VALLEYS. THE AFTERNOON AND EARLY EVENING THUNDERSTORM
THREAT CONTINUES FOR THE MOUNTAINS AND DESERTS SATURDAY WITH
MOISTURE DIMINISHING A LITTLE...AND THEN THE GFS SHOWS MOISTURE
DECREASING FURTHER ON SUNDAY. FOR DETAILS ON THE FLASH FLOOD
THREAT...PLEASE SEE THE HYDROLOGY SECTION BELOW.
THE HEAT AND MUGGY CONDITIONS IS THE OTHER STORY...AS OVERNIGHT LOWS
WERE ONLY IN THE LOW TO MID 70S. THE LOW OF 77 DEGREES AT LINDBERGH
FIELD WAS ONE DEGREE BELOW THE ALL-TIME HIGHEST MINIMUM TEMPERATURE.
CURRENTLY...THE TEMPERATURES ARE SEVERAL DEGREES ARE HIGHER THAN AT
THIS TIME YESTERDAY. SOME EASTERLY DOWNSLOPE FLOW ASSOCIATED WITH
THE CIRCULATION OF LINDA COULD BRING CONTINUED HOT CONDITIONS TO THE
SAN DIEGO COUNTY COAST AND VALLEYS THURSDAY AS WELL...ALTHOUGH IT
DOES NOT LOOK QUITE AS HOT AS THE MODELS WERE SHOWING YESTERDAY. A
SLOW COOLING TREND LOOKS TO START FRIDAY INTO SATURDAY...WITH MORE
SIGNIFICANT COOLING SUNDAY INTO EARLY NEXT WEEK AS THE RIDGE WEAKENS
AND WE GET A TROUGH ALONG THE WEST COAST. NIGHT AND MORNING MARINE
LAYER CLOUDS COULD RETURN BY SATURDAY NIGHT.
&&
.AVIATION...
092000Z...GENERALLY...NO VIS RESTRICTIONS INTO THURSDAY
WITH OCCASIONAL CLOUDS ABOVE 10000 FEET MSL. BETWEEN 09/20-10/02Z
THIS AFTERNOON...THUNDERSTORMS ARE POSSIBLE IN THE
MOUNTAINS...DESERTS AND VALLEYS WITH BASES 8000 FEET MSL AND TOPS TO
45000 FEET. EXPECT STRONG UPDRAFTS AND DOWNDRAFTS...MAINLY SMALL
HAIL...AND SURFACE GUSTS OVER 35 KT NEAR ANY STORM. IN STORMS LOCAL
VIS REDUCED TO 2SM IN HEAVY RAIN AND/OR BLOWING DUST IN DESERTS.
CONFIDENCE IN THE FORECAST OF A VERY LOW RISK OF LOW CLOUDS FOR KSAN
TONIGHT IS HIGH...WITH EVEN LESS RISK OF LOW CLOUDS AT KONT
OVERNIGHT TONIGHT.
&&
.MARINE...
1255 PM...THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THURSDAY
AFTERNOON AND EVENING NEAR THE COAST. OTHERWISE...NO HAZARDOUS
MARINE WEATHER IS EXPECTED THROUGH SUNDAY.
&&
.BEACHES...
1255 PM...A NEW SOUTH SOUTHEAST SWELL FROM HURRICANE LINDA WILL
ARRIVE THIS AFTERNOON INTO FRIDAY MORNING. THIS SWELL WILL PRODUCE 4-
6 FOOT SURF AT ORANGE COUNTY BEACHES INTO FRIDAY...WITH A FEW HIGHER
SETS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AT THE BEACHES
THURSDAY AFTERNOON AND EVENING. THERE IS A BEACH HAZARDS STATEMENT
IN EFFECT FOR ELEVATED SURF AND STRONG RIP CURRENTS THROUGH FRIDAY
MORNING.
&&
.HYDROLOGY...
MODERATE TO HIGH FLASH FLOOD THREAT CONTINUES TODAY FOR THE
MOUNTAINS...DESERTS AND THE VALLEYS...DUE TO THE MOIST AND UNSTABLE
ATMOSPHERE. THUS...THUNDERSTORMS ARE ERUPTING OVER THE INLAND
EMPIRE...HIGH DESERTS AND SAN BERNARDINO COUNT MOUNTAINS. THE WINDS
ALOFT ARE SOMEWHAT WEAK AS WELL...RESULTING IN SOME SLOW MOVING
STORMS WHICH ARE INCREASING THE THREAT OF FLASH FLOODING FURTHER.
RAIN RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE UNDERNEATH THE
HEAVIER STORMS. FLASH FLOODING HAS ALREADY OCCURRED IN FOREST FALLS
THIS AFTERNOON. THE FLASH FLOOD WATCH CONTINUES THROUGH THURSDAY FOR
THE MOUNTAINS...DESERTS AND VALLEYS...ALTHOUGH STORMS MAY BE MOVING
QUICKER ON THURSDAY WHICH COULD DIMINISH THE FLASH FLOOD THREAT A
BIT. HOWEVER...TRAINING STORMS COULD BE A CONCERN. THE THREAT LOWERS
FURTHER FRIDAY INTO THE WEEKEND AS MOISTURE SLOWLY DECREASES.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED THROUGH EARLY EVENING FOR SAN DIEGO
COUNTY...RIVERSIDE COUNTY...AND SAN BERNARDINO COUNTY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS-SAN
GORGONIO PASS NEAR BANNING.
HEAT ADVISORY UNTIL 6 PM PDT THURSDAY FOR ORANGE COUNTY INLAND
AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
BEACH HAZARDS STATEMENT THROUGH FRIDAY MORNING FOR ORANGE COUNTY
COASTAL AREAS.
PZ...NONE.
&&
PUBLIC/HYDROLOGY...HARRISON
AVIATION/MARINE/BEACHES...SMALLIn the hours before
Local storm report, Sep 9, 12:53 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLASH FLOOD 7 NE YUCAIPA 34.10N 116.95W
09/09/2015 SAN BERNARDINO CA NWS EMPLOYEE
VALLEY OF THE FALLS DRIVE IS WASHED OUT AND
THE ROAD IS CLOSED.
&&
SHARRISOSpecial weather statement, Sep 9, 1:21 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 121 PM PDT WED SEP 9 2015 CAZ048-056-092115- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE CA- RIVERSIDE COUNTY MOUNTAINS CA- 121 PM PDT WED SEP 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM PDT... AT 119 PM PDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS AROUND 15 MILES EAST OF TEMECULA. THESE STORMS WERE NEARLY STATIONARY. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... TEMECULA...ANZA...HEMET...MURRIETA...MOUNTAIN CENTER...AGUANGA...HWY 74 BETWEEN HEMET AND MOUNTAIN CENTER...MENIFEE...HWY 74 BETWEEN MOUNTAIN CENTER AND ANZA...LAKE SKINNER RECREATION AREA...SAGE... PECHANGA INDIAN RESERVATION...CAHUILLA INDIAN RESERVATION...LAKE HEMET AND WINCHESTER. LAT...LON 3371 11669 3343 11672 3344 11712 3368 11713 TIME...MOT...LOC 2019Z 180DEG 0KT 3375 11713 JT
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:25 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 65 min |
| Sep 8, 6:52 PM PDT | Flash Flood Warning | SGX | San Bernardino | 5 hr |
| Sep 9, 12:07 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Sep 9, 1:21 PM PDT | Special Weather Statement | SGX | 54 min | |
| Sep 9, 1:27 PM PDT | Beach Hazards Statement | SGX | Orange | 7 hr |
| Sep 9, 1:27 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Sep 9, 1:30 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 60 min |
| Sep 9, 1:33 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 4 hr |
| Sep 9, 2:56 PM PDT | Special Weather Statement | SGX | Orange | 64 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.